Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS Eureka, CA

August 15, 2023Humboldt County, Trinity County, California

NWS Eureka, CA issued this severe thunderstorm warning at Aug 15, 2023, 5:03 PM PDT for Humboldt County, Trinity County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2023, 5:03 PM PDT (00:03 UTC)
Expired
Aug 15, 2023, 5:30 PM PDT
In force
27 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 104 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS56 KEKA 160003
SVREKA
CAC023-105-160030-
/O.NEW.KEKA.SV.W.0001.230816T0003Z-230816T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eureka CA
503 PM PDT Tue Aug 15 2023

The National Weather Service in Eureka California has issued a

* Severe Thunderstorm Warning for...
  Northeastern Humboldt County in northwestern California...
  Northwestern Trinity County in northwestern California...

* Until 530 PM PDT.

* At 503 PM PDT, a severe thunderstorm was located 8 miles north of
  Denny, or 16 miles east of Hoopa, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Humboldt and northwestern Trinity Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4118 12341 4117 12339 4116 12339 4115 12338
      4116 12337 4110 12327 4100 12339 4110 12351
TIME...MOT...LOC 0003Z 148DEG 1KT 4107 12335 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:58 PM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 2:58 PM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Tue Aug 15 2023

.SYNOPSIS...Isolated, mostly dry thunderstorms continue to be
possible across portions of the interior this afternoon.
Additional thunderstorms are possible later in the week, but some
rain is expected with these. Above normal temperatures will
continue through Wednesday with temperatures slowly cooling later
in the week and into the weekend.

&&

.DISCUSSION...The upper level low off the coast of CA is
continuing to bring thunderstorms to the area this afternoon. For
now it looks like they will remain over the interior. These are
expected to only be isolated, however since they are high-based
they will likely be mostly dry. So have a red flag warning in
place for Trinity county. Thunderstorms elsewhere look to be more
isolated. The NAMNEST shows some ongoing showers continuing
overnight in the modeled reflectivity, but that is the outlier so
have left them out of the forecast for now. Hot temperatures
persist across the area with the with highs over 100 degrees in
much of the interior and the coast seeing highs in the upper 60s
to low 70s. Tonight will be another warm tonight with most areas
staying in the 60s and 70s.

Wednesday has the potential to see additional thunderstorms
across the interior, however confidence is low on this. Even the
NAM has less than 100 j/kg of CAPE on the Weaverville sounding in
the afternoon. The modeled reflectivity shows some showers or
possible thunderstorms north of Mendocino county so have
thunderstorms in the forecast still. Hot temperatures are expected
to persist again on Wednesday, although cloud cover could limit
this slightly. However with the warm overnight lows will continue
to elevated the heat risk so have left the excessive heat warning
and advisory in place.

Thursday and through the weekend the upper level low remains off
the central CA coast. This will continue to bring the potential
for showers and thunderstorms. Overall it looks like temperatures
will cool off and the storms are expected to become wetter. Early
next week some of the models are showing an upper level trough
dropping down out of the northwest. There are still a lot
differences in the ensembles and therefor uncertainty in the
pattern.

&&

.AVIATION...Weather conditions were interesting at CEC as a line
of mostly elevated Thunderstorms moved over Southern Oregon and
Del Norte County this morning with VCTS being frequently
reported...starting around 5AM. An actual thunderstorm was
reported and impacted CEC from 6-7 am with as much/little as 0.10
falling. CEC also reported unusually coastal stratus with the
convection; brief Cigs lowered into IFR. A little bit of elevated
smoke also moved from the north. Elsewhere...Thunderstorms/showers
moved into or built over interior mountains which could cause
concern for local general aviation. Aviation along the Mendocino
coast was impacted by a stratus surge moving northward; stratus-
fractus was seen along the southern Humboldt coast in the
afternoon. Various model data indicating some coastal marine Cigs
over the North Coast overnight which has been somewhat
acknowledged in the TAFS. /TA

&&

.MARINE...Relatively light winds are forecast today. Northerly
winds are expected to increase on Wednesday afternoon. NW swell
will gradually subside through tonight. Northerly winds are
forecast to increase over the N outer waters by Wednesday
afternoon, with these winds expanding across much of the outer
waters by Thursday night and Friday. Eventually, another Small
Craft Advisory will be needed for the outer waters, but that's
still 36 to 48 hours out. /SEC

&&

.FIRE WEATHER...Isolated thunderstorms are expected across the
interior areas again this afternoon. These are expected to be
fairly dry again. Strike numbers are uncertain, but it looked like
there will be enough to warrant a red flag warning. In addition
there will be some slightly stronger than afternoon winds. These
are expected to be 10 to 15 mph out of the northwest with gusts to
25 mph over favored areas and higher terrain. These are expected
to come to an end with once the temperatures start to cool this
evening. Wednesday there is the potential for thunderstorms along
with hot and dry conditions. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Heat Advisory until 11 PM PDT Wednesday for CAZ102-104.

     Excessive Heat Warning until 11 PM PDT Wednesday for
     CAZ105>108-110-111-113>115.

     Red Flag Warning until 10 PM PDT this evening for CAZ283.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Aug 15, 2:54 PM PDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Eureka CA
254 PM PDT Tue Aug 15 2023

CAZ105-106-108-152230-
Southern Trinity CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-
254 PM PDT Tue Aug 15 2023

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL
HUMBOLDT AND WEST CENTRAL TRINITY COUNTIES THROUGH 315 PM PDT...

At 253 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorm west of Forest Glen, or 19 miles southwest of Hayfork,
moving northwest at 10 mph. The storms will impact the Mad River and
Dinsmore along Highway 36.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dinsmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 12332 4029 12340 4052 12376 4066 12353
TIME...MOT...LOC 2153Z 126DEG 10KT 4041 12344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJW
Special weather statement, Aug 15, 3:05 PM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Eureka CA
305 PM PDT Tue Aug 15 2023

CAZ108-152230-
Southern Trinity CA-
305 PM PDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY COUNTY
THROUGH 330 PM PDT...

At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Ruth, or 18 miles southwest of Yolla Bolly
District Rs, moving northwest at 10 mph towards Ruth

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 12312 4011 12319 4024 12342 4035 12329
TIME...MOT...LOC 2203Z 129DEG 9KT 4018 12322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJW
Special weather statement, Aug 15, 4:19 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Eureka CA
419 PM PDT Tue Aug 15 2023

CAZ106-108-152345-
Southern Trinity CA-Southern Humboldt Interior CA-
419 PM PDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUMBOLDT AND
SOUTHWESTERN TRINITY COUNTIES THROUGH 445 PM PDT...

At 417 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ruth, or 18 miles east of Garberville, moving
northwest at 5 mph towards the Zenia area.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 12344 4015 12347 4022 12364 4029 12347
TIME...MOT...LOC 2317Z 136DEG 5KT 4019 12346

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJW
Special weather statement, Aug 15, 4:34 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Eureka CA
434 PM PDT Tue Aug 15 2023

CAZ106-108-160000-
Southern Trinity CA-Southern Humboldt Interior CA-
434 PM PDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HUMBOLDT AND
SOUTHWESTERN TRINITY COUNTIES THROUGH 500 PM PDT...

At 432 PM PDT, Doppler radar was tracking a strong thunderstorm over
Alderpoint, or 13 miles northeast of Garberville, moving west at 10
mph

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alderpoint and Fort Seward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4014 12345 4009 12355 4017 12371 4023 12364
TIME...MOT...LOC 2332Z 091DEG 10KT 4018 12356

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJW
Special weather statement, Aug 15, 4:53 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Eureka CA
453 PM PDT Tue Aug 15 2023

CAZ110-111-160015-
Northwestern Mendocino Interior CA-
Northeastern Mendocino Interior CA-
453 PM PDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MENDOCINO COUNTY
THROUGH 515 PM PDT...

At 451 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Laytonville, moving northwest at 20 mph towards Dos
Rios across Highway 162.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dos Rios.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3962 12322 3958 12328 3971 12340 3976 12330
TIME...MOT...LOC 2351Z 139DEG 17KT 3964 12330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJW
Special weather statement, Aug 15, 4:58 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Eureka CA
458 PM PDT Tue Aug 15 2023

CAZ105-107-160030-
Northern Humboldt Interior CA-Northern Trinity CA-
458 PM PDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUMBOLDT AND
NORTHWESTERN TRINITY COUNTIES THROUGH 530 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Denny, or 15 miles east of Hoopa, moving northwest at
5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Humboldt and northwestern Trinity Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 12344 4115 12338 4116 12336 4116 12335
      4114 12332 4114 12330 4112 12328 4112 12327
      4109 12325 4101 12338 4112 12355
TIME...MOT...LOC 2357Z 130DEG 5KT 4107 12337

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:16 PM PDTSpecial Weather StatementEKA29 min
Aug 15, 5:37 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 15, 6:01 PM PDTSpecial Weather StatementEKALake29 min
Aug 15, 6:30 PM PDTSpecial Weather StatementEKAMendocino30 min
Aug 16, 2:29 AM PDTSmall Craft AdvisoryEKA67 hr
Aug 16, 3:40 AM PDTRed Flag WarningEKA16 hr
Aug 16, 4:33 PM PDTSpecial Weather StatementEKA27 min

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.